Coming off Depo Shot, After Effects
Depo Provera Information
Depo Provera is a form of birth control that is injected into the body once every 3 months and is a hormone injection. The way it works is to basically trick the body into thinking its pregnant already.
Depo stops the ovaries from releasing eggs as well as causing the cervical mucus to thicken and the uterine lining change so as to make it harder for sperm to enter or survive in the uterus. All of these changes prevent fertilisation.
There are a few side effects that must be considered when considering this as a form of birth control. The most serious side effect is a loss of bone density that can occur over prolonged use. I spent many years on the depo injection and have not experienced a loss of bone density so it seems that while a serious concern it is not a certainty. I may well have been consuming a large enough amount of calcium and I was not still growing when I started it (I was in my mid 20's).
The next side effect that most women need to think about is the possibility for weight gain. I did not notice any appreciable weight gain but it does seem the most common side effect. The next most common (it seems) is the decrease and eventual loss of periods. I found this effect to be wonderful as my periods were intensely painful and triggered sever depression that could leave me suicidal. I found this side effect more then worth the possibility of weight gain or bone density loss.
Other side effects include nervousness, mood changes, headaches, bloating, hot flashes , decreased interest in sex, breast tenderness, acne, hair loss and backache. I did not experience any of these while on depo provera. This is what I really wanted to talk about in this hub actually, coming off the depo injection.
Coming Off Depo Provera
I was advised (all those years ago) that should I ever decide I wanted to have a baby it could take awhile to happen after discontinuing the injections. I was told that it could take up to 2 years for my period and fertility to return to normal.
I have to say it took about half a year longer then that! I have only just had my first period in a decade. It is not my norm either. I had quite a few weeks of on and off spotting before having what could be called a true period of any description. I had had weeks of spotting on and off about 6 months after initially coming off the injection but it was typically more off then on.
I don't regret going on this form of birth control. The side effects for me proved very positive and to be honest I am a little scared of the complete return to my 'normal' periods. I am also worried that I may find it takes a long time still to become pregnant.
When the two year mark had passed and the only change in my body was tender and painful nipples I started reading what I could find of other peoples experiences with coming off the injection. I found a few stories of women afraid that they had been made infertile. The stories ranged from after 2 years (the maximum length of time medically advised for a return to fertility) no period and no pregnancy to pregnancies ending in upsetting miscarriages.
I have to say that in my opinion and based on the stories shared on the internet from other women in situations similar to mine, the side effects of this form of birth control can extend way past the point of its current use or even the time scales given for the chemicals to leave the body. It is easy to worry so long after coming off this birth control that it feels like very long lasting infertility is possible.
I cannot speak on real medical grounds, I have used the medication but am no doctor or scientist. I do hope that those in charge of investigating all side effects of medicines are able to expand on the knowledge and understanding of this medication. I am going from memory but I do remember a story of pre mature menopause after coming off depo provera that the individual believed to be responsible for it. It does seem from my experience that this could well be possible, my body is certainly producing results beyond what I was advised could happen when I decided to start on the injection.
I am not giving up hope that I may well find myself with child (and healthy, normal etc.) now that I have had a period much heavier then spotting (tho not as bad as I used to be able to get). In 10 years a lot can happen to a person and I have gone from thinking I should not have a kid (barely being able to take care of myself let alone a baby) to being married and confident that I could provide a loving and happy home to a child.
I guess my final thoughts are that if this medication has had such an effect on my body as to reduce my fertility permanently (making pregnancy very difficult) it would be upsetting as the medical advice does not extend to permanent decrease in fertility. On the other hand, when I started on depo provera I did not want to have a baby and probably would have made the same choice if I had had that as a bit of advice. Life is full of choices and once made our choices are our responsibility. Perhaps if this article is read by someone who would be more careful in making their birth control choice they will decide to investigate further and feel they have made a more informed decision then I feel I made.
I hope that by sharing my experience you have learned something new and that at least a few of you have been helped :)
More by this Author
I love climbing but live in the city so I tend to be an indoor climber mostly. After seeing climbing holds on sale I realized that I could have my very own climbing wall in my living room! How amazing would that be?!...
Self harm triggers are those things that 'trigger' that self harm urge. Identifying a self harm trigger can be very difficult and as such the urge to self injure can seem to be totally impulsive and random for the...
Take a look at the picture to the right, now imagine that awkward angle happening while going down the stairs. That is pretty much what happened to me about 3 and a half weeks ago. I am still getting swelling and have a...